Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 33, NWS Honolulu, HI

December 6, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 6, 2017, 5:41 AM HST for Hawaii County, Hawaii. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2017, 5:41 AM HST (15:41 UTC)
Expired
Dec 7, 2017, 3:34 AM HST
In force
22 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 3.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

910 
WWHW70 PHFO 061541
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
541 AM HST Wed Dec 6 2017

HIZ028-070400-
/O.NEW.PHFO.WI.Y.0033.171206T1541Z-171207T0400Z/
Big Island Summits-
541 AM HST Wed Dec 6 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening.

* WINDS...Northwest 30 to 50 mph with localized gusts near 65 
  mph.

* TIMING...through today. 

* IMPACTS...Driving and hiking at the summits may be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$
2 follow-up statements
134 
WWHW70 PHFO 070137
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
337 PM HST Wed Dec 6 2017

HIZ028-071445-
/O.EXT.PHFO.WI.Y.0033.000000T0000Z-171207T1600Z/
Big Island Summits-
337 PM HST Wed Dec 6 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* WINDS...Northwest 25 to 45 mph with localized gusts over 60 mph
  for the Big Island summits.

* TIMING...through tonight.

* IMPACTS...Driving and hiking at the summits may be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$
503 
WWHW70 PHFO 071334
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
334 AM HST Thu Dec 7 2017


HIZ028-071445-
/O.CAN.PHFO.WI.Y.0033.000000T0000Z-171207T1600Z/
Big Island Summits-
334 AM HST Thu Dec 7 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds have decreased below advisory level at the Big island
summits. The Wind Advisory is therefore cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 6, 3:35 AM HST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 6, 3:35 AM HST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
335 AM HST Wed Dec 6 2017

.SYNOPSIS...
Light winds and cool, dry weather will prevail into Thursday as a
ridge of high pressure moves over the islands later today. A front
stalling north of the islands Thursday night and Friday will bring a
slight increase in mainly windward showers as light winds continue.
Another cold front is expected on Saturday, bringing a brief period
of showers, increasing winds, and a reinforcing shot of cool, dry
air. Winds will diminish Sunday and Monday as mostly dry weather
persists.

&&

.DISCUSSION...
A dry, stable post-frontal airmass lies over the island chain this
morning, with low-level dew points in the 50's providing a bit of a
chill, although stable low clouds helped to keep temperatures from
dipping too low. A surface high centered NW of the islands has an
associated ridge that extends E from its center - to just N of Kauai
- supporting light to moderate NE winds. Local radars are in clear
air mode and precipitation has been completely absent overnight.
High clouds (of varying coverage) streaming over the islands from
the NW are associated with the SE end of an energetic polar jet that
begins off the coast of Japan, and covers a large portion of the
north Pacific.

The forecast anticipates a seasonal weather pattern over the next
week or so, with the strong polar jet driving weather features
rapidly from W to E across the Pacific. In this regime, we can
expect several passing fronts to have varying impacts on local
weather. Aside from brief periods when these fronts increase
rainfall chances, global models indicate a drier than normal weather
regime will dominate through the bulk of the forecast period.

Although the surface high to the NW will move little over the next
two days, a fast-moving low will develop N of the islands later
today. An associated front will move toward the islands from the N,
and will push the surface rigde over the islands, leading to light
and variable winds. This will keep rainfall chances at a minimum
through Thursday, as the air mass will remain quite dry and mid-
level temperatures warm due to a ridge aloft building over the area
from the W. This ridge aloft will allow the relatively thin high
clouds to move E of the islands on Thursday. With light winds and
mostly clear skies, low temperatures Thursday morning are likely to
be cooler than this morning.

The front is forecast to stall and dissipate just N of Kauai and
Oahu Thursday night and Friday, and associated low-level moisture
will bring an increase in rain chances (and an increase in dew
points) from Kauai to Maui as the nearby surface ridge keeps winds
light. By Friday night, another front approaching from the NW will
lead to increasing winds/rain chances, especially as it moves down
the chain Saturday/Saturday night with what is expected to be a band
of showery low clouds. High pressure NW of the area will support a
brief period of gusty N/NE winds before diminishing Sunday night and
Monday as a surface ridge once again settles near the islands.
Another front is possible Monday night and Tuesday, followed by what
might be a longer period of N to NE winds through the end of the
next week.

&&

.AVIATION...
High pressure aloft and a dry stable environment will keep
prevailing VFR conditions today. Surface wind speeds will continue
to weaken across the region, these wind speeds will remain strong
enough to produce moderate mechanical turbulence along downwind of
mountain ranges with AIRMET TANGO remaining in effect until around
16Z. Dry and stable air aloft will minimize cloud cover and shower
activity.

&&

.MARINE...
Strong north-northeast winds will quickly taper off this morning as
the ridge axis nears the islands. The Gale Warning has been lowered,
so a Small Craft Advisory is now in effect for all coastal waters
except Maalaea Bay through the day Wednesday for a combination of
swells from the north-northwest and northeast.

A large north northwest swell will peak this morning, bringing
warning level surf to exposed north facing shores, as well as
advisory level surf to exposed west facing shores. See the Coastal
Hazard Message (CFWHFO) on our website for more specific
information. This product is currently in effect through this
afternoon, through advisory level surf will likely continue through
Thursday as a reinforcing northwest swell moves through. The
forecast then calls for an even larger north northwest swell to
start building Saturday night.

Large surf associated with the aforementioned swells coinciding with
strong northerly winds, peak monthly tides, and beach erosion from
recent large surf events could translate to some overwash onto
vulnerable roadways. The best chances for overwash will be centered
around the pre-dawn high tide cycle this morning.

Surf along east facing shores from a short- period northeast swell
will continue to lower through the day, so the High Surf Advisory
(HSA) has been dropped for those areas.

Small long period swells will keep surf above flat for the south
facing shores this week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 PM HST Wednesday for N and W facing shores
of Niihau and Kauai, and N facing shores of Oahu, Molokai, Maui, and
the Big Island.

High Surf Advisory until 6 PM Wednesday for W facing shores of Oahu
and Molokai, and for E facing shores of Kauai, Oahu, Molokai, Maui,
and the Big Island.

Small Craft Advisory until 6 PM HST Wednesday for all waters.

&&

DISCUSSION...Birchard
AVIATION...Bohlin
MARINE...TS

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.